Alert archive / Michigan / Beach Hazards Statements in 2015

Beach Hazards Statement 20, NWS Grand Rapids, MI

September 6, 2015Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 6, 2015, 6:01 PM EDT for Mason County, Oceana County, Michigan. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2015, 6:01 PM EDT (22:01 UTC)
Expired
Sep 7, 2015, 5:00 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WHUS43 KGRR 062201
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
601 PM EDT SUN SEP 6 2015

MIZ037-043-070615-
/O.NEW.KGRR.BH.S.0020.150906T2201Z-150907T0900Z/
MASON-OCEANA-
601 PM EDT SUN SEP 6 2015

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A BEACH
HAZARDS STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN
EFFECT UNTIL 5 AM EDT MONDAY. 

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED.

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM WHITEHALL TO MANISTEE.

* OVERVIEW/POTENTIAL IMPACTS...SOUTH/SOUTHWEST WINDS HAVE
  INCREASED THIS AFTERNOON/EVENING AND WILL CONTINUE INTO THE
  EVENING. WAVES HAVE COME UP TO AROUND 4 FEET AND WILL REMAIN UP
  THROUGH THE EVENING. WINDS AND WAVES WILL COME DOWN LATER
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY. 

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR
1 follow-up statement
474 
WHUS43 KGRR 070222
CFWGRR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1022 PM EDT SUN SEP 6 2015

MIZ037-043-070900-
/O.CON.KGRR.BH.S.0020.000000T0000Z-150907T0900Z/
MASON-OCEANA-
1022 PM EDT SUN SEP 6 2015

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT
MONDAY...

* HIGH WAVE ACTION... STRONG CURRENTS AND DANGEROUS SWIMMING 
  CONDITIONS EXPECTED. 

* STRONG STRUCTURAL CURRENTS EXPECTED.

* STRONG LONGSHORE CURRENTS EXPECTED.

* RIP CURRENTS POSSIBLE.

* LOCATION...BEACHES FROM WHITEHALL TO MANISTEE.

* OVERVIEW/POTENTIAL IMPACTS...BREEZY SOUTH WINDS WILL GRADUALLY
  DIMINISH TONIGHT. WAVES OF AROUND 4 FEET WILL SUBSIDE INTO THE 2
  TO 4 FOOT RANGE BY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WAVE ACTION MAKES SWIMMING DIFFICULT AND CAN TIRE EVEN A
STRONG SWIMMER QUICKLY.

STRUCTURAL CURRENTS FORM ALONG PIERS WHERE LONGSHORE CURRENTS AND
WAVE ACTION FLOW INTO THE STRUCTURE. STRUCTURAL CURRENTS CAN
SWEEP YOU OUT INTO DEEPER WATER ALONG THE PIER STRUCTURE.

A LONGSHORE CURRENT IS A LAKE CURRENT THAT MOVES PARALLEL TO
SHORE. LONGSHORE CURRENTS CAN BE STRONG ENOUGH TO PREVENT
SWIMMERS FROM BEING ABLE TO KEEP THEIR FEET ON THE BOTTOM...
MAKING IT DIFFICULT TO RETURN TO SHORE.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN
SANDBARS. RIP CURRENTS CAN SWEEP YOU INTO DEEPER WATER.

&&

$$


WEATHER.GOV/GRR

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 6, 2:52 PM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 6, 2:52 PM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
252 PM EDT SUN SEP 6 2015

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 252 PM EDT SUN SEP 6 2015

THE VERY WARM AND HUMID WEATHER FROM THIS WEEKEND WILL TRANSITION
INTO A WET PERIOD BEGINNING ON MONDAY AND LASTING INTO EARLY
WEDNESDAY. THIS WILL OCCUR AS A NEARLY STATIONARY FRONT WILL MOVE
OVER THE AREA WITH WAVES OF LOW PRESSURE RIDING ALONG THE FRONT.
SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME HEAVY RAIN/FLOODING
WILL BECOME POSSIBLE.

THE FRONT IS EXPECTED TO CLEAR OUT OF THE AREA EARLY ON WEDNESDAY.
THE AREA WILL SEE MUCH COOLER TEMPERATURES AND DRIER WEATHER SETTLE
IN FOR A COUPLE OF DAYS. MORE SHOWERS WILL BECOME POSSIBLE AT THE
END OF THE WEEK WITH COOLER TEMPERATURES REMAINING IN PLACE.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 252 PM EDT SUN SEP 6 2015

OUR MAIN FOCUS OF THE FCST IN THE SHORT TERM WILL BE ON THE HEAVY
RAIN POTENTIAL COMING IN WITH THE SLOW MOVING FRONT FOR THE FIRST
PORTION OF THE WEEK. THERE IS NOT MUCH CHANGE IN THE THINKING FOR
THIS EVENT.

THE WARM AND DRY CONDITIONS THIS AFTERNOON WILL GIVE WAY TO CLOUDS
AND A CHC OF SHOWERS/STORMS VERY LATE TONIGHT ACROSS THE NW PORTION
OF THE CWFA. THERE WILL BE A FAIRLY DECENT WAVE THAT TRAVERSES THE
U.S./CANADIAN BORDER AND LAKE SUPERIOR TONIGHT INTO MON MORNING.
THIS WAVE WILL FOCUS A LLJ AND BETTER THREAT FOR RAIN ACROSS THE
U.P. AND NRN LOWER. IT WILL DRAG A COLD FRONT INTO OUR FAR NW
PORTION OF THE AREA AND BEGIN THE CHCS OF RAIN TOWARD MORNING.

WE WILL SEE CHCS OF RAIN ON MON CREEP SE ACROSS THE AREA THROUGH THE
DAY. THE FRONT TONIGHT WILL SAG A BIT INTO THE FCST AREA DURING THE
DAY. THE CHCS FOR RAIN ARE NOT EXCEPTIONAL ON MON AS WE WILL BE IN
BETWEEN MORE DISCERNIBLE WAVES/ASSOCIATED LLJ/S. THE CHCS WILL
REMAIN THOUGH FOR SMALLER SHORT WAVES IN THE UPPER FLOW TO TOUCH OFF
SOME SHOWERS/STORMS OVER MOST AREAS...WITH SE LOWER FURTHER REMOVED
FROM THE RAIN.

THE HEAVIER RAIN CHCS WILL MOVE IN ON MON NIGHT AND CONTINUE INTO
THE DAY ON TUE. THIS COMES AS WE WILL SEE THE NEXT BETTER ORGANIZED
WAVE MOVE IN FROM THE SW ALONG THE FRONT. THE FAVORED AREAS FOR
HEAVIER RAIN WILL BE ACROSS THE NW 2/3RDS OF THE CWFA WHICH WILL
INITIALLY BE NEAR AND NW OF THE FRONT. STRONG MOISTURE TRANSPORT
TAKES PLACE AHEAD OF THE WAVE VIA A 30+ KNOT LLJ PLOWING INTO A
MOISTURE RICH AIR MASS WITH PWATS AROUND 2.0 INCHES. AS MENTIONED
BEFORE...SMALL MBE VECTORS FAVOR SLOW MOVING/BACK BUILDING
SHOWERS/STORMS THAT WILL BE EFFICIENT RAIN PRODUCERS WITH A
SATURATED COLUMN AND LOW/NON-EXISTENT EVAPORATION LAYER. TRAINING OF
SHOWERS/STORMS WILL BE LIKELY...WITH THE EXACT HEAVY RAIN AXIS TOUGH
TO PIN POINT AT THIS TIME...OTHER THAN ACROSS THE NW PORTION OF THE
AREA.

THE THREAT OF RAIN WILL CONTINUE INTO TUE AFTERNOON/NIGHT...HOWEVER
THE PCPN SHOULD BECOME MORE PROGRESSIVE AT THAT TIME. THE LLJ WILL
PROGRESS EAST OF THE AREA...AND THE SHOWERS/STORMS WILL THEN FOCUS
ALONG THE COLD FRONT/SHORT WAVE THAT WILL PASS THROUGH. WITH ALL OF
THE CLOUDS AND RAIN AROUND...SEVERE WX DOES NOT LOOK LIKELY AS WE
WILL NOT HAVE A GOOD CHC TO DESTABILIZE SIGNIFICANTLY WITH A LACK OF
SUN.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 252 PM EDT SUN SEP 6 2015

THE SLOW MOVING FRONT SHOULD BRING PERIODS OF RAIN INTO EARLY
WEDNESDAY...THEN END FROM NORTH TO SOUTH ON WEDNESDAY AFTERNOON AND
EVENING. THERE IS BETTER CONSENSUS ON THE TIMING OF A SECONDARY COLD
FRONT...WHICH INCREASES CONFIDENCE THAT THURSDAY WILL BE DRY.

CLOUDS AND A FEW SHOWERS ARRIVE THURSDAY NIGHT AND LINGER THROUGH
FRIDAY AND PERHAPS FRIDAY EVENING AS WELL BEFORE THE UPPER TROUGH
AXIS MOVES EAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 138 PM EDT SUN SEP 6 2015

VFR CONDITIONS ARE EXPECTED THROUGH MONDAY MORNING. THE ONLY
EXCEPTION COULD BE SOME AREAS OF MVFR IN FOG IF WINDS GO LIGHT
LATE TONIGHT. THIS WAS LEFT OUT OF THE FORECAST FOR ALL SITES
EXCEPT JXN FOR NOW...AS MOST PLACES SHOULD SEE SOUTHWEST WINDS
NEAR 10 KNOTS FOR MUCH OF TONIGHT.

&&

.MARINE...
ISSUED AT 252 PM EDT SUN SEP 6 2015

WINDS WILL INCREASE A BIT TONIGHT AS A CORE OF STRONGER WINDS ALOFT
COMES OVER THE AREA. WE COULD BE LOOKING AT POSSIBLE SMALL CRAFT
ADVISORY CRITERIA BEING MET TONIGHT ESPECIALLY UP NORTH. IT LOOKS
MORE LIKELY WE WILL REMAIN JUST SHY OF THE CRITERIA.

WINDS WILL COME DOWN SOME THEN BY LABOR DAY. WINDS LOOK TO REMAIN
BELOW CRITERIA THEN THROUGH THE MIDDLE PART OF THE WEEK. THE FRONT
WILL BE MOVING BACK AND FORTH CHANGING WIND DIRECTIONS AND SPEEDS.
PLENTY OF SHOWER AND STORM ACTIVITY IS EXPECTED THROUGH EARLY
WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 1122 AM EDT SUN SEP 6 2015

THERE IS INCREASING CONCERN ABOUT RAINFALL AMOUNTS SPANNING MONDAY
AFTERNOON THROUGH WEDNESDAY MORNING.

MODEL SOLUTIONS HAVE COME INTO SLIGHTLY BETTER ALIGNMENT BUT
STILL HAVE ENOUGH VARIABILITY TO KEEP CONFIDENCE LOW TO MEDIUM ON
PLACEMENT OF THE AXIS OF HEAVIEST RAINFALL. THAT SAID...PLENTY OF
MOISTURE PUSHES NORTHWARD INTO THE REGION AS A FRONTAL BOUNDARY
HANGS UP OVER THE FORECAST AREA BY LATE MONDAY. PWATS ARE GREATER
THAN 2.0 INCHES BY MONDAY AFTERNOON WITH FORCING FOCUSING RIGHT
OVER THE HEART OF THE CWA. THIS WILL BECOME THE FOCUS FOR
MULTIPLE ROUNDS OF RAINFALL...SOME OF WHICH COULD BE HEAVY. BY
LATE TUESDAY INTO EARLY WEDNESDAY AN AREA OF LOW PRESSURE IS
EXPECTED TO RIDE ALONG THE FRONT ASSISTING IN ITS SOUTHWARD
PROGRESSION...BUT NOT BEFORE RAINFALL TOTALS OF AT LEAST ONE INCH
OR MORE COVER A GOOD PORTION OF THE CWA.

AS OF NOW...THE BETTER CHANCES FOR HEAVY RAIN LOOK TO BE LEANING
FROM ALONG I-96 AND NORTH. ONE TO TWO INCHES OF RAIN MAY BE A
SAFE CALL WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. THIS WILL NEED TO
BE MONITORED OVER THE NEXT 24 HOURS AS CONFIDENCE CONTINUES TO
INCREASE.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...OSTUNO
AVIATION...OSTUNO
HYDROLOGY...JAM
MARINE...NJJ
Hazardous weather outlook, Sep 6, 10:17 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1017 AM EDT SUN SEP 6 2015

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
070845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1017 AM EDT SUN SEP 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODS OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
ARE EXPECTED FROM MONDAY EVENING INTO WEDNESDAY. SEVERE STORMS
ARE NOT EXPECTED HOWEVER THE LOCALLY HEAVY RAINFALL MAY RESULT IN
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

WDM NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:58 PM EDTSmall Craft AdvisoryGRR10 hr

Nearby

Beach Hazards Statements in Michigan, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.